Colorado, 2016Damaging Winds in Colorado, June 30, 2016
June 30, 2016 · NWS BOU · 2 events in 2 counties and zones
Isolated severe thunderstorms produced intense straight-line winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced intense straight-line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 2:49 PM MST, 30 minutes earlier.
Area forecast discussion, Jun 30, 2:49 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
349 PM MDT THU JUN 30 2016
.SHORT TERM...(This evening through Friday)
Issued at 349 PM MDT Thu Jun 30 2016
Convection is breaking out as expected. Upper winds remain about
the same with 10 knot winds at 500 mb. Storm motions so far as
expected, around 10 knots with some variability based on storm
inflow/outflow. Still expecting some slowing/more variability as
they move east and southward on the plains overnight. The main
threat of flash flooding should be across east central Colorado
where the upper winds are lighter and there may be better surface
inflow. However even in the north the storms will be slow moving
and efficient rain producers so there is a flash flood risk from
the foothills eastward. Models hint at convection eventually
focusing on an area of convergence across east central Colorado
around midnight and what we are seeing now may be the beginning of
the evolution of that feature. Threat should be diminishing
further west by midnight but there are several hints of outflow
pushing westward and redevelopment nearer the foothills. As a
result we decided not to get fancy with the watch and left it for
all areas until 2 am.
Tonight's main convective blob should be moving out by morning,
but there is decent agreement on another band of upper level
focing coming over in the morning, so I increased morning POPs.
Probably cool enough for showers but still some thunder threat.
Then in the afternoon there is a little drying aloft which could
lead to some sun and a bit more instability. By that time there
should be a bit more west wind aloft and low level winds will
hopefully not be opposing the upper levels anymore, so we should
see a bit faster storm motions, maybe 10-15 mph. Still a favorable
heavy rain environment, but with the faster storm motions it
should be a more typical flooding threat, mainly intense rain but
for less than an hour for most of the storms. There may be more of
a hail/wind threat as the wind profile will be better for tilted
and/or rotating storms.
.LONG TERM...(Friday night through Thursday)
Issued at 349 PM MDT Thu Jun 30 2016
Friday night and Saturday...weak mid level qg ascent will be over
the region as a slow moving upper trough makes its way across the
state. NAM12 does show good capes at 00z Saturday...around 1100
j/kg at kden and adjacent plains...with precipitable water values
still around 1.3 inches. Storm motions around 10 kts. Main issue
will continue to be heavy rainfall with the stronger storms...with
the potential for localized flash flooding. A marginal severe
threat as well with the best directional shear and highest surface
based CAPE wl be over the Palmer Divide. On Saturday...should
have another good chance of thunderstorms producing heavy rainfall.
Forecast soundings do show some mid level drying and lower precipitable
water values at kden. By 21z those values are progged to be around
0.80 inches...but still closer to one inch east of the Urban Corridor.
Overall those values are still pretty healthy. Mid level drying may
help increase the severe potential with a few of the storms...
especially over the Palmer Divide. Forecast sounding yield capes
1500-2000 J/kg at 21z Saturday. By Saturday evening...the upper
trough moves to the east with weak downward qg descent as an upper
level ridge moves into CO fm the west. No significant changes in
the grids for Sunday through Thursday. A broad upper ridge will
remain over the southwest and south central U.S. Subtropical
moisture under the ridge will continue to advect into the state.
It will be warmer but there will be at least a slight chance of
aftn/evng thunderstorms each day...especially over the higher
terrain and far eastern plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 349 PM MDT Thu Jun 30 2016
Scattered thunderstorms will continue through this afternoon.
Localized MVFR is possible in the showers along with variable
winds gusting to around 30 knots. KDEN traffic may need instrument
approaches due to the ceilings and showers.
More widespread rain and thunderstorms are expected tonight,
especially in the evening, with areas of MVFR conditions.
Scattered showers and thunderstorms are expected on Friday, more
numerous in the afternoon. KDEN instrument approaches may be
needed at times, but VFR conditions are expected to prevail.
&&
.HYDROLOGY...
Issued at 349 PM MDT Thu Jun 30 2016
Precipitable water rising to 1.3 inches, an 8-10 thousand foot
deep warm cloud layer, and the slow and erratic storm motions
create a very favorable environment tonight and we are just
waiting to see how the mesoscale interactions evolve to focus the
threat. We expect 2 inches of rain in an hour with the heavier
storms, and 3-4 inches in 2-3 hours is possible with training
cells if that organization occurs.
On Friday storms should be moving faster, but a few storms could
be able to produce 1-2 inches of rain in an hour. There will still
be a small risk of flash flooding with the strongest storms.
Friday night and Saturday...high precipitable water values around
1.3 inches will continue through Friday evening so the storms
will likely produce very heavy rain with the potential for flash
flooding. Storm motions will be west to east around 10 kts. On
Saturday...some drying but still relatively high precipitable
water amounts close to one inch. As a result...this may lessen the
rainfall rates slightly and the threat potential for flash
flooding. Threat will remain the highest in the burn scars and in
areas where the soil is already saturated from heavy rain which is
yet to be determined at this time.
&&
.BOU Watches/Warnings/Advisories...
Flash Flood Watch through late tonight for COZ035-036-038>051.
&&
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
HYDROLOGY...Gimmestad/Cooper
Hazardous weather outlook, Jun 30, 10:33 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1133 AM MDT THU JUN 30 2016
COZ030>051-011745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1133 AM MDT THU JUN 30 2016
...THUNDERSTORMS WITH AREAS OF HEAVY RAIN EXPECTED THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE NUMEROUS THIS EVENING. THE STORMS WILL BE SLOW MOVING IN A
MOIST ENVIRONMENT...SO SOME OF THEM WILL PRODUCE HEAVY RAIN. AT
THIS TIME IT LOOKS LIKE THERE IS A MODERATE THREAT OF FLASH
FLOODING WITH AREAS ALONG AND SOUTH OF INTERSTATE 70 FAVORED.
RAINFALL AMOUNTS OF UP TO 2 INCHES IN AN HOUR ARE POSSIBLE WITH
THE STRONGER STORMS. LARGER SCALE FLOODING IS POSSIBLE ON THE
PLAINS IF THE STORMS ORGANIZE ENOUGH TO STAY OVER AN AREA FOR
LONGER THAN AN HOUR AND PRODUCE SEVERAL INCHES OF RAIN.
WHILE HEAVY RAIN IS THE MAIN THREAT...THERE IS ALSO A SMALL
THREAT OF SEVERE THUNDERSTORMS ON THE PLAINS THIS AFTERNOON WITH
HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
IT WILL REMAIN RELATIVELY COOL WITH A GOOD CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS FOR FRIDAY AND SATURDAY.
HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS...ESPECIALLY LATE
FRIDAY AFTERNOON AND EVENING DUE TO A VERY MOIST AIRMASS. SOME OF
THE STORMS COULD PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN ONE
HOUR. THERE IS ALSO A SMALL THREAT OF SEVERE THUNDERSTORMS AGAIN.
A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY
WEEKEND...WITH TEMPERATURES CLIMBING BACK INTO THE 90S BY THE
MIDDLE OF NEXT WEEK...WITH GENERALLY A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
GIMMESTAD/COOPER
Thunderstorm Wind, Morgan
- When
- June 30, 3:19 PM MST
- Where
- Morgan County, 2.76 mi N of Wiggins
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -104.070
The storm also produced small hail and heavy rain, 1.4 inches in 20 minutes.
Thunderstorm Wind, Lincoln
- When
- June 30, 5:14 PM MST
- Where
- Lincoln County, 2.98 mi NE of Genoa
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 39.310, -103.460
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Nebraska, June 30, 2016$125,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Iowa, June 30, 2016$15,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, June 30, 2016$10,000 · 1 in hail · 7 events
- Hail and Damaging Wind in South Carolina, June 30, 2016$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Montana, June 30, 20161.75 in hail · 5 events
- Hail and Damaging Winds in Minnesota, June 30, 2016$10,000 · 56 kt wind · 3 events
- Damaging Winds in Wisconsin, June 30, 2016$6,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in South Carolina, June 30, 20161 in hail · 3 events
- Hail and Damaging Wind in North Carolina, June 30, 201650 kt wind · 3 events
- Damaging Wind and Heavy Rain in Florida, June 30, 2016$500 · 2 events
- Hail and Damaging Wind in Missouri, June 30, 201652 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640460, 640458.